Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS La Crosse, WI

June 5, 1997Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1997, 2:30 PM CDT for Mitchell County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1997, 2:30 PM CDT (19:30 UTC)
Expired
Jun 5, 1997, 3:05 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:35 PM CDTHail 0.88Osage, IA
Jun 5, 2:38 PM CDTHail 0.88Osage, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 051930 RRA
SVRLSE
IAC131-052005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    MITCHELL COUNTY - NORTHEASTERN IOWA

* UNTIL 305 PM CDT
 
* SOME LOCATIONS AFFECTED
    ST ANSGAR
    OSAGE
    MITCHELL
    ORCHARD

* AT 225 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHEAST OF MASON CITY...NEAR ST.
  ANSGAR. THE STORM WAS MOVING SOUTH AT 20 MPH.

* THE STORM WILL BE NEAR OSAGE BY 240 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


NELSON/RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:23 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 5, 2:23 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT THU JUN 5 1997

TIME LIMITED THIS AFTERNOON DUE TO ON-GOING SEVERE. CERTAINLY
MAIN FORECAST CONCERN IS WHEN THUNDERSTORMS WILL DIE OUT THIS
EVENING AND OVERNIGHT RAIN CHANCES.

STRONG VORTICITY CENTER ROTATING SOUTHWARD ALONG MISSISSIPPI RIVER
WITH BEST DYNAMICS AND STRONG MID-LEVEL QG-FORCING RIGHT ACROSS
FORECAST AREA. AREA IN FAVORABLE FRONT LEFT QUAD OF UPPER JET AS
WELL CONFIRMING STRONG UPPER LEVEL DIVERGENCE FORECASTED BY MODELS.
MORE STABLE AIR AS YOU HEAD INTO CENTRAL WISC. BUT WITH CAPES AROUND
2000 J/KG...PLENTY OF INGREDIENTS TO KEEP ON-GOING SEVERE WEATHER
GOING INTO EVENING. SURFACE LOW FAIRLY WELL DEFINED NOW ACROSS
NORTHERN IOWA BUT STORMS CONTINUE TO FORM ALONG AND AHEAD OF
TROUGH LINE FROM KEAU AREA INTO CENTRAL IOWA.

OTHERWISE VORTICITY CENTER HANDLED WELL BY MODELS AND FORECAST
TO SLIP SOUTH OF AREA LATER TONIGHT. SEEMS REASONABLE THAT
SHOWER OR THUNDERSTORMS TO END EITHER THIS EVENING OR OVERNIGHT
WITH DECREASING CLOUDS. WHERE SKIES CLEAR EARLIER AND WINDS
LIGHTER...WOULD EXPECT PATCHY FOG ONCE AGAIN.

COORD W/GRB.  THANKS FOR ASSISTANCE TODAY FROM GRB..MPX..DMX..MKX.

SHEA

In the hours before

Special weather statement, Jun 5, 10:57 AM CDT, 3 hours 33 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 10:58 AM CDT, 3 hours 32 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 12:10 PM CDT, 2 hours 20 minutes before
IAZ008-018-MNZ094-051815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT THU JUN 5 1997

...THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE MINNESOTA-
IOWA BORDER...

A COUPLE OF THUNDERSTORMS AROUND THE AUSTIN AREA HAVE DROPPED
PEA SIZE HAIL BETWEEN 1130 AM AND NOON. OTHER STORMS JUST
WEST OF THIS AREA HAVE A HISTORY OR PRODUCING LARGER SIZED
HAIL.

AS STORMS DEVELOP IN YOUR AREA THIS AFTERNOON...REMAIN ALERT
FOR THREATENING SKIES. LARGE HAIL SEEMS TO BE THE MAIN THREAT
FROM THESE STORMS.

TUNE TO LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR
FURTHER UPDATES.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:27 PM CDTSevere Thunderstorm WarningARXFloyd48 min
Jun 5, 2:38 PM CDTSevere Thunderstorm WarningARXHoward62 min
Jun 5, 3:04 PM CDTSevere Thunderstorm WarningARXMitchell46 min
Jun 5, 4:16 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.